Utah, 2015

High Wind in Utah, November 26 to 27, 2015

November 26 to 27, 2015 · NWS SLC · 1 event in 1 county or zone

As a winter storm exited Utah, strong easterly downslope and canyon winds developed in northern Utah, with strong wind gusts recorded on November 26 and 27.

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

As a winter storm exited Utah, strong easterly downslope and canyon winds developed in northern Utah, with strong wind gusts recorded on November 26 and 27.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Nov 26, 4:14 PM MST, 3 hours 26 minutes earlier.

Area forecast discussion, Nov 26, 4:14 PM MST, 3 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
414 PM MST THU NOV 26 2015

.SYNOPSIS...A COLD UPPER LEVEL LOW PRESSURE SYSTEM WILL REMAIN
OVER THE GREAT BASIN THROUGH THE REMAINDER OF THE THANKSGIVING
HOLIDAY WEEKEND. HIGH PRESSURE ALOFT WILL SETTLE INTO THE REGION
EARLY NEXT WEEK.

&&

.SHORT TERM (THROUGH 00Z MONDAY)...THE COLD CORE UPPER LOW STILL
POSITIONED ALONG THE UTAH/NEVADA NEAR KELY WILL BEGIN A WESTWARD
MIGRATION THROUGH NEVADA FRIDAY. THIS UPPER LOW WILL THEN TURN
BACK TO THE EAST FRIDAY NIGHT...THEN TRACK EAST-NORTHEAST ACROSS
NORTHERN UTAH THIS WEEKEND.

STRONG CANYONS WINDS ALONG THE WASATCH FRONT/CACHE VALLEY ARE THE
MAIN CONCERN IN THE SHORT TERM FORECAST TONIGHT/EARLY FRIDAY.
LIGHT EAST-SOUTHEAST WINDS NEAR 700MB WIND EARLIER TODAY HAVE
STRENGTHENED AND BECOME A CONSOLIDATED EASTERLY FLOW ACROSS THE
FAR NORTH THIS AFTERNOON. COLD ADVECTION EASTERLY FLOW INTO THE
NORTHERN WASATCH RANGE AND A 10+ MB PRESSURE GRADIENT BETWEEN
NORTHERN UTAH/WESTERN WYOMING WILL SUPPORT STRONG CANYON WINDS
ACROSS THE NORTHERN WASATCH FRONT/CACHE VALLEY TONIGHT THROUGH
FRIDAY MORNING. PEAK GUSTS EXPECTED IN THIS EVENT LIKELY TO FALL
IN THE HIGH END OF THE ADVISORY CATEGORY...SO WILL LEAVE THE
CURRENT WIND ADVISORY IN PLACE IN THE AFTERNOON FORECAST PACKAGE.
CONSIDERED EXTENDING THE ADVISORY INTO THE SALT LAKE VALLEY...BUT
WILL HOLD FOR NOW AS ANY STRONG GUSTS PROBABLY WILL REMAIN JUST
BELOW ADVISORY CRITERIA.

FRIDAY LOOKS TO BE THE LEAST ACTIVE DAY PRECIP-WISE AS THE UPPER
LOW CENTER SETTLES INTO WESTERN NEVADA. WEAK DYNAMIC/THERMAL
SUPPORT FOR LIFT WITH THE LOW SO FAR REMOVE SHOULD LIMIT PRECIP TO
LOOSELY ORGANIZED SHOWERS DURING THE DAY. CONDITIONS FAVORABLE
FOR PRECIP WILL RETURN BY FRIDAY NIGHT AS THE UPPER LOW TURNS BACK
TO THE EAST THROUGH NEVADA. INCREASING DYNAMIC LIFT AND THERMAL
ADVECTION AHEAD OF THE ADVANCING UPPER LOW WILL RESULT IN
INCREASING AREAL COVERAGE OF PRECIP ACROSS SOUTHERN/EASTERN UTAH
OVERNIGHT.

PRECIP WILL SHIFT INTO THE NORTH SATURDAY AS THE LOW CENTER MOVES
INTO WESTERN UTAH. DRIER AIR ALONG THE SOUTHERN FLANK OF THE LOW
SHOULD BRING A FAIRLY QUICK END TO MOST PRECIP DOWN SOUTH...WITH
THE BULK OF THE PRECIP IN THE NORTHEAST FLANK OF THE ADVANCING
LOW OVER CENTRAL/NORTHEAST UTAH AND SOUTHWEST WYOMING.

AS THE UPPER MOVES NORTHEAST INTO WESTERN WYOMING SUNDAY THE
TRAILING CYCLONIC NORTHERLY FLOW COULD GENERATE ONE FINAL BURST
OF SNOW ALONG THE URBAN CORRIDOR AND ADJACENT WASATCH MOUNTAINS
BEGINNING SUNDAY AFTERNOON. THIS EVENT COULD HIT A PEAK DURING THE
LATE AFTERNOON...AND POSSIBLY CONTINUE BEYOND THE SHORT TERM
FORECAST PERIOD.

.LONG TERM (AFTER 00Z MONDAY)...THE GFS AND EC ARE IN BETTER
AGREEMENT AT THE BEGINNING OF THIS PERIOD WITH BOTH SHOWING A
SOMEWHAT ELONGATED LOW FROM WESTERN WYOMING INTO NORTHERN UTAH. THIS
WILL BRING THE COLDEST AIR ASSOCIATED WITH THE LOW ACROSS THE CWA
SUNDAY NIGHT INTO MONDAY ALONG WITH WEAK DYNAMICS AND MOISTURE
RESULTING IN A CHANCE OF SNOW ACROSS THE NORTHERN PORTION OF THE
CWA.

FROM MONDAY NIGHT THROUGH THE END OF THE EXTENDED HAVE GONE WITH A
DRY FORECAST AS THE MODELS SHOW A RIDGE OF VARYING STRENGTHS
DEVELOPING OVER THE GREAT BASIN. THE GFS SHOWS A WEAK TROUGH TRYING
TO WORK ITS WAY INTO THE NORTHWEST PORTION OF THE CWA BY THURSDAY
BUT THE TREND HAS BEEN TO GET WEAKER WITH EACH SUCCESSIVE RUN.
THEREFORE HAVE LEANED TOWARD THE EC WHICH DOES NOT DEPICT THIS
FEATURE.

TEMPERATURES WILL BE SLOW TO CLIMB IN THE VALLEYS AS A STRONG
INVERSION LIKELY TO BE IN PLACE. BY THURSDAY THE TEMPS GET A BOOST
ACROSS THE WESTERN VALLEY AS THE EC SHOWS A TROUGH APPROACHING THE
GREAT BASIN.

&&

.AVIATION...THE MAIN FORECAST CHALLENGE AT THE SLC TERMINAL THROUGH
THIS TAF PERIOD WILL BE WINDS. ALTHOUGH THE SURFACE GRADIENT ARGUES
FOR NORTHERLY WINDS...GUSTY EAST WINDS BLOWING OUT OF CANYONS IN THE
WASATCH ARE CAUSING WINDS AT THE ASOS TO BE EAST SOUTHEAST WHILE
MIDFIELD WINDS ARE NORTHERLY. THIS DICHOTOMY IS EXPECTED INTO THIS
EVENING BEFORE LIKELY BECOMING NORTHERLY ACROSS THE ENTIRE AIRFIELD.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...WIND ADVISORY UNTIL NOON MST FRIDAY FOR UTZ001-002.

WY...NONE.
&&

SHORT TERM...CONGER
LONG TERM/AVIATION...STRUTHWOLF

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Nov 26, 3:46 PM MST, 3 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
346 PM MST THU NOV 26 2015

UTZ001>016-019>021-517-518-WYZ021-271300-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
346 PM MST THU NOV 26 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

LOCALLY STRONG EAST WINDS ARE POSSIBLE NEAR THE CANYONS OF THE
WASATCH FRONT AND EASTERN CACHE VALLEY THIS EVENING AND
CONTINUING INTO FRIDAY. GUSTS MAY EXCEED 45 MPH AT TIMES IN THESE
AREAS. POCKETS OF BLOWING AND DRIFTING SNOW REMAIN POSSIBLE ALONG
THE EASTERN BENCH AREAS AROUND OGDEN.

GUSTY EAST WINDS WILL CREATE AREAS OF BLOWING AND DRIFTING SNOW
ACROSS SOUTHWESTERN WYOMING TONIGHT...ESPECIALLY THIS EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A THREAT FOR LIGHT SNOW ACCUMULATIONS ACROSS THE
MOUNTAINS AND PORTIONS OF EASTERN UTAH ON SATURDAY...AND THE
NORTHERN MOUNTAINS AND PORTIONS OF THE WASATCH FRONT SUNDAY INTO
MONDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/ (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

Event by event

1 high wind. Local standard time, as filed.

High Wind, Northern Wasatch Front

When
November 26, 7:40 PM MST to November 27, 6:10 AM MST
Where
Northern Wasatch Front forecast zone
Measured
61 kt (70 mph) measured gust
Property damage
$15,000
Reported by
Mesonet

Strong easterly canyon and downslope winds developed along the northern Wasatch Front, with peak recorded wind gusts of 70 mph at the Portable RWIS #2 sensor, 65 mph in Farmington, and 64 mph in Centerville. Only minor damage was reported in the area, including some tree limbs knocked down, as well as minor fence and siding damage.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2015Every state in 2015This day in weather historyWarnings in Utah, November 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 609127.